Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 29, 2009, 7:36 PM CDT for Potter County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 7:36 PM CDT (00:36 UTC)
- Expired
- May 29, 2009, 8:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Potter County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 300036 TORABR SDC107-300100- /O.NEW.KABR.TO.W.0003.090530T0036Z-090530T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 736 PM CDT FRI MAY 29 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 735 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED 4 MILES NORTH OF GETTYSBURG...MOVING SOUTHEAST AT 30 MPH. * THIS TORNADO WILL BE NEAR... GETTYSBURG AROUND 740 PM CDT... LEBANON AROUND 745 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 224 AND 238. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 4491 9958 4491 9990 4507 10006 4516 9979 TIME...MOT...LOC 0037Z 322DEG 25KT 4506 9993 $$ HINTZ
2 follow-up statements
000 WWUS53 KABR 300047 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 747 PM CDT FRI MAY 29 2009 SDC107-300100- /O.CON.KABR.TO.W.0003.000000T0000Z-090530T0100Z/ POTTER SD- 747 PM CDT FRI MAY 29 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN POTTER COUNTY... AT 746 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 5 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT 30 MPH. THIS TORNADO WILL BE NEAR... RURAL POTTER COUNTY AT 800 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. && LAT...LON 4502 10000 4507 9972 4491 9958 4491 9990 TIME...MOT...LOC 0047Z 319DEG 26KT 4500 9985 $$ HINTZ
000 WWUS53 KABR 300056 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 756 PM CDT FRI MAY 29 2009 SDC107-300106- /O.EXP.KABR.TO.W.0003.000000T0000Z-090530T0100Z/ POTTER SD- 756 PM CDT FRI MAY 29 2009 ...THE TORNADO WARNING FOR SOUTHEASTERN POTTER COUNTY WILL EXPIRE AT 800 PM CDT/700 PM MDT/... SEVERE WEATHER IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA. LAT...LON 4502 10000 4507 9972 4491 9958 4491 9990 TIME...MOT...LOC 0056Z 319DEG 26KT 4495 9979 $$ HINTZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 2:38 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 29, 2:38 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 238 PM CDT FRI MAY 29 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CHALLENGES INCLUDE PCPN CHANCES TONIGHT...SATURDAY NIGHT...AND AGAIN ON SUNDAY AFTERNOON. A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST FROM EASTERN SASKATCHEWAN. A CU FIELD HAS BEEN DEVELOPING OUT AHEAD OF THIS SHORTWAVE OVER ND. MODELS SHOW SOME 30 TO 35 KNOTS OF 0-1KM BULK SHEAR VALUES OVER EASTERN ND AND NORTHERN MN. THE BULK SHEAR VALUES DECREASE OVER THIS CWA...BUT THINK THE EASTERN CWA WILL SEE SCATTERED THUNDERSTORMS THIS EVENING. ANYTHING THAT DOES DEVELOP WILL LIKELY REMAIN BELOW SEVERE LIMITS. HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY WITH MODELS SHOWING SLIGHTLY COOLER TEMPS THEN PREVIOUSLY EXPECTED. HIGH PRESSURE SLIDES OFF TO THE SOUTHEAST ON SATURDAY NIGHT WITH RETURN FLOW SETTING UP ACROSS THE WESTERN DAKOTAS. WEAK SHEAR VALUES...COUPLED WITH DRY AIR IN THE LOW/MID LEVELS...AND THUNDERSTORM DEVELOP WILL BE HARD PRESS. ONE THING GOING FOR THUNDERSTORM DEVELOP IS A GOOD LLJ. MOISTURE POOLS ALONG A COLD FRONT SUNDAY AFTERNOON WITH ML CAPE VALUES INCREASING TO PLUS 2000 J/KG. HOWEVER THE BEST BULK SHEAR VALUES ARE NORTHEAST OF THE CWA. BELIEVE STRONG THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY...BUT THE OVERALL SEVERE POTENTIAL LOOKS LIMITED. THE ABOVE MENTIONED FRONTAL BOUNDARY STALLS ACROSS SOUTHERN SOUTH DAKOTA SUNDAY NIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH ANOTHER SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY AND PRODUCING A GOOD CHANCE FOR THUNDERSTORMS. .LONG TERM...MONDAY THROUGH FRIDAY MONDAY STARTS OFF WITH A WARM FRONT DRAPED FROM WEST TO EAST ACROSS NORTHERN NEBRASKA...OR SOMEWHERE IN THAT GENERAL AREA. A WAVE OF LOW PRESSURE TRACKS EAST ALONG THE FRONT AND MODELS ARE FAIRLY CONSISTENT IN PAINTING GENEROUS QPF ACROSS SOUTHERN SD. HAVE INCREASED POPS A BIT ALONG AND SOUTH OF I-90. HIGH PRESSURE THEN BUILDS SOUTH INTO THE REGION INTO THE MIDDLE OF THE WEEK WHICH WILL PROVIDE FOR MOSTLY DRY CONDITIONS. ALTHOUGH...12Z GFS TRYING TO BRING A WEAK WAVE OF ENERGY ACROSS THE CENTRAL PLAINS AND PAINTS PRECIP ACROSS SOUTHERN SD AGAIN TUESDAY AFTERNOON AND EVENING. THIS IS THE FIRST TIME THE GFS HAS SHOWED THIS AND THERE IS NOT AGREEMENT WITH OTHER MODELS. THIS...IN ADDITION TO THE FACT THAT HIGH PRESSURE IS BUILDING INTO THE REGION FORCED ME TO KEEP A DRY FORECAST GOING FOR THIS TIME PERIOD. SOMETHING TO WATCH THOUGH. AS FOR TEMPERATURES...WITH 850 MB TEMPS GENERALLY IN THE SINGLE DIGITS FOR MOST OF THE WEEK...LOOKING FOR TEMPS TO BE A BIT BELOW NORMAL. ALTHOUGH...STILL RATHER PLEASANT WITH HIGHS MOSTLY IN THE MID TO UPPER 60S AND LOW 70S. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS FOR ALL TAF SITES WITH CIGS GENERALLY ABOVE 7000 FT. KABR/KATY WILL SEE MORE CLOUDS THROUGH THE EVENING THAN KMBG/KPIR. ALSO...ISO TO WDLY SCT -SHRAS OR -TSRAS ARE EXPECTED AFTER 21Z ACROSS NORTHEASTERN SD. SOME OF THIS ACTIVITY MAY AFFECT KABR AND KATY THROUGH THE EVENING HOURS...BUT CONDITIONS ARE EXPECTED TO REMAIN GENERALLY VFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 4:05 AM CDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT FRI MAY 29 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 405 AM CDT FRI MAY 29 2009 /305 AM MDT FRI MAY 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL AND THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Special weather statement, May 29, 5:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 541 PM CDT FRI MAY 29 2009 SDZ003-004-009-292315- CAMPBELL-CORSON-WALWORTH- 441 PM MDT FRI MAY 29 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES UNTIL 515 PM MDT/615 PM CDT/... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MAHTO...OR 9 MILES SOUTHEAST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE WAKPALA...INDIAN MEMORIAL REC AREA...MOBRIDGE AND INDIAN CREEK REC AREA PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4562 10017 4547 10049 4569 10081 4585 10067 TIME...MOT...LOC 2241Z 308DEG 28KT 4573 10065 KEEFE
Local storm report, May 29, 6:23 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL MOBRIDGE 45.54N 100.44W
05/29/2009 E0.75 INCH WALWORTH SD TRAINED SPOTTER
&&
KGILLELocal storm report, May 29, 6:27 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 1 N LITTLE EAGLE 45.70N 100.80W
05/29/2009 E0.75 INCH CORSON SD TRAINED SPOTTER
&&
KGILLESpecial weather statement, May 29, 6:29 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 629 PM CDT FRI MAY 29 2009 SDZ003-009-015-016-300015- CORSON-DEWEY-POTTER-WALWORTH- 629 PM CDT FRI MAY 29 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN DEWEY...NORTHWESTERN POTTER...SOUTHEASTERN CORSON AND SOUTHWESTERN WALWORTH COUNTIES UNTIL 715 PM CDT/615 PM MDT/... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR INDIAN CREEK REC AREA...OR 6 MILES SOUTHEAST OF MOBRIDGE...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE SWAN CREEK REC AREA...AKASKA AND LOWRY PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4533 9994 4525 10020 4548 10043 4555 10029 TIME...MOT...LOC 2329Z 318DEG 23KT 4547 10035 HINTZ
Local storm report, May 29, 6:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL LITTLE EAGLE 45.68N 100.80W
05/29/2009 E0.88 INCH CORSON SD PUBLIC
MARBLE TO NICKEL HAIL FROM 633 PM CDT TO 640 PM CDT.
&&
KGILLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 51 min |
| May 29, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 51 min |
| May 29, 8:00 PM CDT | Special Weather Statement | ABR | Hyde | 45 min |
| May 29, 8:42 PM CDT | Special Weather Statement | ABR | Hyde | 48 min |
| May 29, 9:27 PM CDT | Special Weather Statement | ABR | Buffalo | 48 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.